Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 122, NWS Grand Rapids, MI

August 3, 2003Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2003, 1:23 PM EDT for Muskegon County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 1:23 PM EDT (17:23 UTC)
Expired
Aug 3, 2003, 2:15 PM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS53 KGRR 031723
SVRGRR
MIC121-031815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
123 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 215 PM EDT

* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WOLF LAKE...OR ABOUT 5 MILES
  NORTHEAST OF MUSKEGON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TWIN LAKE AROUND 135 PM EDT
   HOLTON AROUND 150 PM EDT

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4347 8623 4347 8604 4331 8604 4330 8600
          4325 8600 4316 8607 4318 8619 4323 8632

$$

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:00 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 11:00 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT SUN AUG 03 2003

...WILL LOWER POP THIS AFTERNOON TO SCATTERED...

THE PRIMARY PROBLEM IS WHAT TO DO WITH THE POP THIS AFTERNOON.
CURRENTLY THERE IS AN SIX TENTHS AREA OF SHOWERS AND SCATTERED
THUNDERSTORMS THAT EXTEND FROM THE WESTERN UPPER PENINSULA OF
MICHIGAN ACROSS NORTHERN LOWER MICHIGAN...THEN SOUTH SOUTHEAST
TOWARD THE NORTHWEST OHIO.  THIS AREA IS LIFTING SLOWLY NORTH AND IS
ASSOCIATED WITH BOTH THE JET EXIT REGION LIFT (UPPER MI/NRN LWR) AND
A SHORTWAVE THAT SHOWS UP WELL ON THE WATER VAPOR LOOPS FROM WI INTO
LOWER MICHIGAN. THERE IS THE CLASSIC DRY SLOT POKING INTO SOUTHWEST
LOWER MICHIGAN.  ALSO... THERE IS A QUASI-COLD FRONT (DRY LINE MORE
SO) FROM THE SURFACE LOW NEAR MKE TO NEAR STL.  MEANWHILE THERE WAS
ALMOST NO ECHOS IN THE GRR CWA (OK...THERE ARE SOME OVER OUR N AND
ERN CWA).

SO...WHAT WILL HAPPEN?  MY GUESS IS THE PRIMARY WARM ADVECTION LIFT
(1000/925/850 WARM ADVECTION AND 700 MB ISENTROPIC LIFT) PLUS THE
DEEP MOISTURE CONVERGENCE (1000/850 THTE CONVERGENCE AND 850 DEW
POINT AXIS) ARE MOSTLY ALREADY EAST OF THE GRR CWA.  EVEN SO...THERE
IS A GOOD DEAL OF HIGH AND MID CLOUDS ASSOCIATED WITH WARM ADVECTION
PATTERN TO OUR EAST THAT IS STILL OVER MOST OF THE CWA.  THAT WILL
LIMIT THE INSTABILITY SOME.  THE SW CORNER OF THE CWA HAS THE BEST
CHANCE OF DECENT THUNDERSTORMS SINCE THAT COLD FRONT OF SORTS WILL
BE MOVING SLOWLY INTO THE CWA THERE AND THAT AREA WILL HAVE THE
GREATEST AMOUNT OF SUNSHINE.  RUC SOUNDINGS SUGGEST 2500 J/KG
POSSIBLE SOUTH AND WEST OF GRR BY 21Z.  EVEN SO... THE ETA AND RUC
SUGGEST SW LWR IS IN A AREA OF UPPER CONVERGENCE (NOT GOOD FOR
LIFT). THE REST OF THE AREA WILL LIKELY NOT DESTABILIZE ENOUGH AND
THE PRECIPITATION WITH THE WARM CONVEYOR BELT WILL BE EAST OF THE
CWA.  THUS I WILL LOWER THE CHANCE OF PRECIPITATION TO SCT FOR ALL
AREAS THIS AFTERNOON.  TONIGHT THE CONVECTION SHOULD END TOTALLY BY
MIDNIGHT OR SO (SURFACE HEATING GONE AND LITTLE DYNAMIC REASON TO
KEEP IT GOING).

THERE IS A SMALL RISK OF ISOLATED SEVERE THUNDERSTORMS OVER THE SW
PART OF THE CWA THIS AFTERNOON DUE TO THE CAPES NEAR 2500 J/K AND
FREEZING LEVEL NEAR 11,500 FT. SO HAIL WOULD BE THE MOST LIKELY TYPE
OF HAZARD. OF COURSE WIND IS POSSIBLE TOO BE THE WIND PROFILE SURE
DOES NOT SUPPORT ANY MAJOR SEVERE THREAT BY ITSELF DUE TO THE LACK
OF VERTICAL SHEAR AND ANY WIND OVER 25 KNOTS BELOW 20,000 FT.

ZONES BY 1115 AM.

.GRR...NONE.

WDM
Hazardous weather outlook, Aug 3, 6:38 AM EDT, 6 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY ACROSS ALL OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN.  A FEW OF THESE STORMS MAY
APPROACH SEVERE LEVELS. MOST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 30
MPH. THE STRONGEST OF STORMS COULD PRODUCE HAIL TO AROUND THREE
QUARTERS OF AN INCH AND WINDS TO NEAR 60 MPH. THE UNSTABLE
CONDITIONS THAT HAVE BEEN IN PLACE THE LAST COUPLE DAYS WILL PERSIST
ONCE AGAIN. STORMS WILL BE POSSIBLE ANY TIME TODAY AND
TONIGHT...WITH THE HIGHEST LIKELIHOOD BEING THIS AFTERNOON AND
EVENING. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN IN THE FORECAST FROM MONDAY THROUGH WEDNESDAY.
A FEW STRONG STORMS WILL BE POSSIBLE AGAIN ON MONDAY. LATER
STATEMENTS WILL DETAIL ANY THREATS FROM STORMS ON MONDAY...BUT
WIDESPREAD SEVERE WEATHER IN NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

RJD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:19 AM EDTSevere Thunderstorm WarningGRRMason56 min
Aug 3, 1:31 PM EDTSevere Thunderstorm WarningGRROttawa29 min
Aug 3, 2:13 PM EDTSevere Thunderstorm WarningGRRAllegan62 min
Aug 3, 2:31 PM EDTSevere Thunderstorm WarningGRRMuskegon44 min
Aug 3, 2:39 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
Aug 3, 3:32 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren58 min
Aug 3, 3:39 PM EDTSevere Thunderstorm WarningGRRKent51 min
Aug 3, 3:57 PM EDTSevere Thunderstorm WarningGRRNewaygo63 min
Aug 3, 3:59 PM EDTSevere Thunderstorm WarningGRRMuskegon61 min
Aug 3, 4:31 PM EDTSevere Thunderstorm WarningGRRVan Buren44 min
Aug 3, 5:26 PM EDTSevere Thunderstorm WarningGRRBarry49 min
Aug 3, 5:37 PM EDTSevere Thunderstorm WarningGRROttawa53 min
Aug 3, 6:08 PM EDTSevere Thunderstorm WarningGRREaton, Ionia67 min
Aug 3, 7:34 PM EDTSevere Thunderstorm WarningGRRIsabella56 min
Aug 3, 7:44 PM EDTSevere Thunderstorm WarningGRRJackson76 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.